Alert archive / Minnesota / Red Flag Warnings in 2009
Red Flag Warning 2, NWS Aberdeen, SD
NWS Aberdeen, SD issued this red flag warning at Apr 23, 2009, 2:25 PM CDT for Big Stone County, Traverse County, Minnesota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 23, 2009, 2:25 PM CDT (19:25 UTC)
- Expired
- Apr 23, 2009, 8:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Aberdeen, SD
Counties Big Stone County, MN, Traverse County, MN
The radar
The Aberdeen radar (KABR), 154 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2983 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KABR 231925 RFWABR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 225 PM CDT THU APR 23 2009 ...RED FLAG WARNING FROM 2 PM UNTIL 8 PM CDT FOR PARTS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA...FOR LOW HUMIDITY...STRONG WINDS...AND DRY FUELS... SOUTHWESTERLY WINDS AHEAD OF AN APPROACHING COLD FRONT HAS ALLOWED FOR VERY WARM AND DRY AIR TO MOVE ACROSS THE AREA THIS AFTERNOON. WIND GUSTS ABOVE 25 MPH AND RELATIVE HUMIDITY ALREADY BELOW 25 PERCENT WILL CONTINUE ACROSS AREAS THAT HAVE YET TO EXPERIENCE SIGNIFICANT GREEN UP. MNZ039-046-SDZ272-273-240100- /O.NEW.KABR.FW.W.0002.090423T1925Z-090424T0100Z/ TRAVERSE-BIG STONE-PRAIRIE COTEAU-RED RIVER VALLEY- 225 PM CDT THU APR 23 2009 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES: IN SOUTH DAKOTA...272...273 IN MINNESOTA...39...46 A COMBINATION OF SOUTHEAST WINDS UPWARDS OF 25 MPH WITH RELATIVE HUMIDITY VALUES BELOW 25 PERCENT AND WIDESPREAD DRY FUELS WILL SUPPORT DANGEROUS WILDFIRE CONDITIONS THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THE EARLY EVENING. CONDITIONS WILL IMPROVE DURING THE EVENING HOURS AS TEMPERATURES COOL AND WINDS SUBSIDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ CONNELLY
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this red flag warning went out at Apr 23, 11:37 AM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Apr 23, 11:37 AM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 1137 AM CDT THU APR 23 2009 .UPDATE... LITTLE CHANGE REQUIRED TO GOING FORECAST. MAIN CONCERN HAS BEEN DEWPOINT TEMPERATURES...WHICH...WILL BE QUITE THE TRICK. SOUNDING SUGGESTS WE SHOULD MIX OUT THE MORNING MOISTURE FAIRLY WELL...HOWEVER FETCH FROM SOUTH/SOUTHWEST FEEDING HIGHER DEWPOINT AIR INTO THE EAST. THUS WE HAVE SEEN MAINTENANCE OF DEWPOINTS IN THE MID 40S. HAVE TRENDED THE PREVIOUS NUMBERS DOWN A LITTLE...BUT NOT SIGNIFICANTLY ENOUGH TO SIGNIFICANTLY EFFECT THE FIRE WEATHER NUMBERS FROM THIS MORNING FORECAST. WILL BE CLOSE TO RED FLAG CONDITIONS IN THE FAR EAST...BUT MIN RH AND WINDS ARE NOT QUITE THERE. && .PREV DISCUSSION... .SHORT TERM...TODAY THROUGH SATURDAY. ISOLATED RW/TRW- DEVELOPING ON LOW LEVEL JET THIS MORNING. DO NOT EXPECT MUCH FROM THESE AS MOISTURE IS LIMITED...BUT HAVE ADDED THEM TO THE GRIDS. NEW MODEL RUNS ARE SLOWING THE SYSTEM DOWN A FEW HOURS...AND IT LOOKS LIKE THE STRONG COLD FRONTAL PASSAGE WILL BE DELAYED. WITH THAT SAID...TEMPS WILL RISE TO THE WARMEST LEVELS THIS YEAR ACROSS FORECAST AREA. EXPECT SOME GOOD PRE- FRONTAL HEATING AHEAD OF THE FRONT AS WELL AS DOWNSLOPE AREAS EAST OF SISSETON HILLS. HAVE LEANED ON THE WARMER SIDE OF GUIDANCE. WINDS WILL BE STRONGEST IN THE EAST...AND BE LESS OF A PROBLEM IN THE WEST AS AREA WILL BE SITTING IN THE SFC TROUGH THIS AFTERNOON. SHOWERS AND THUNDERSTORMS WILL DEVELOP ON THE COLD SIDE OF THE FRONT THIS EVENING AND TONIGHT. THE BEST AREA FOR SHOWERS AND THUNDERSTORMS TONIGHT WILL BE IN ND WHERE JET IS STRONGEST. MAIN BAND OF SHOWERS WILL SLOWLY SHIFT SOUTH FROM NORTH DAKOTA ON FRIDAY. FRONTOGENESIS STRENGTHENS ALONG A BAND FROM SOUTHWEST SD TO SOUTHEAST ND. THIS BAND WILL BRING A GOOD CHANCE OF SHOWERS TO MOST OF FORECAST AREA FRIDAY NIGHT AND SATURDAY MORNING. AIRMASS COLD ENOUGH FOR SOME SNOW IN NORTH CENTRAL SD...BUT FEEL ACCUMULATIONS WILL REMAIN ON THE LIGHT SIDE AS PRECIP WILL BE ENDING AS COLDER AIR ARRIVES. COOL HIGH PRESSURE WILL SETTLE IN AREA SATURDAY...BUT PATTERN WILL REMAIN UNSETTLED WITH A CHANCE OF SHOWERS. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY THE MAIN FORECAST CHALLENGE IN THE EXTENDED CENTERS AROUND PCPN CHANCES AND TYPE FOR SATURDAY NIGHT THROUGH SUNDAY NIGHT. THE 0Z MODEL RUN OF THE GFS AND ECMWF ARE EXTRAORDINARILY SIMILAR THROUGHOUT THE EXTENDED. THE PERIOD BEGINS WITH A BROAD UPPER LEVEL TROF OVER THE WESTERN CONUS. THIS LEAVES THE NORTH PLAINS UNDER SW FLOW ALOFT. MODELS SHOW A SURFACE LOW ROUNDING THE BASE OF THE TROF AND QUICKLY MOVING NORTHEAST INTO IOWA. BASED OF THE CURRENT TRACK OF THE LOW PRESSURE...BELIEVE CAA WILL FILTER INTO THE CWA. HAVE LOWERED OVER NIGHT LOWS ON SATURDAY NIGHT A FEW DEGREE...AND EXTENDED THE AREAL COVERAGE OF SNOW AND RAIN OR SNOW. THE ECMWF IS JUST A BIT FASTER WITH PUSHING THIS SYSTEM EAST OF THE REGION BY SUNDAY AFTERNOON. THE GFS HOLDS SOME WRAP AROUND PCPN IN THE EASTERN PORTION OF THE CWA...WITH A SHORT WAVE APPROACHING FROM THE WEST. BELIEVE THE GFS IS A BIT TOO AGGRESSIVE WITH THIS SHORT WAVE...BUT WILL KEEP POPS AS IS FOR NOW ON SUNDAY. THE REST OF THE EXTENDED LOOKS DRY AS THE WESTERN CONUS TROF DEEPENS TOWARD THE END OF THE PERIOD. WITH THIS DEEPENING...AN UPPER LEVEL RIDGE FORMS OVER AREA. TEMPERATURES THROUGHOUT THE EXTENDED WILL BE BELOW CLIMO. && .AVIATION... VFR CONDITIONS CONTINUE ACROSS THE REGION. SOME MID LEVEL CLOUDS ARE MOVING ACROSS THE STATE TONIGHT BUT WILL NOT HAVE A BIG EFFECT ON AVIATION. THROUGH TOMORROW EVENING EXPECT VFR CONDITIONS WITH ANY CEILINGS ABOVE 8K FT AGL AND UNRESTRICTED VISIBILITY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...CONNELLY SHORT TERM...SCARLETT LONG TERM...SD AVIATION...HINTZ WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Apr 23, 4:00 AM CDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE ABERDEEN SD 400 AM CDT THU APR 23 2009 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-240900- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 400 AM CDT THU APR 23 2009 /300 AM MDT THU APR 23 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT VERY HIGH TO EXTREME FIRE DANGER IS EXPECTED FOR ALL OF CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS WEST CENTRAL MINNESOTA. TEMPERATURES WILL RISE INTO THE MID 80S TO NEAR 90 IN SOME LOCATIONS ALONG WITH STRONG SOUTHERLY WINDS ALONG AND EAST OF INTERSTATE 29. A STRONG COLD FRONT WILL MOVE INTO THE AREA TONIGHT BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. FLOODING WILL CONTINUE ALONG THE JAMES RIVER FOR THE FORESEEABLE FUTURE. PLEASE SEE THE LATEST ISSUED FLOOD STATEMENTS FOR MORE DETAILED INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FRIDAY. NO SEVERE WEATHER IS EXPECTED. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
Nearby
Red Flag Warnings in Minnesota, 2009Red Flag Warnings in South Dakota, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.